Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 80, NWS Gaylord, MI

September 29, 2017

NWS Gaylord, MI issued this small craft advisory at Sep 29, 2017, 10:59 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2017, 10:59 PM EDT (02:59 UTC)
Expired
Sep 30, 2017, 3:48 AM EDT
In force
5 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

334 
WHUS73 KAPX 300259
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 PM EDT FRI SEP 29 2017

LHZ349-300900-
/O.CAN.KAPX.SC.Y.0079.000000T0000Z-170930T1000Z/
/O.NEW.KAPX.SC.Y.0080.170930T0300Z-170930T0900Z/
STURGEON PT TO ALABASTER MI-
1059 PM EDT FRI SEP 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ348-300900-
/O.CAN.KAPX.SC.Y.0079.000000T0000Z-170930T0400Z/
/O.NEW.KAPX.SC.Y.0080.170930T0300Z-170930T0900Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
1059 PM EDT FRI SEP 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345>347-LMZ323-341-342-344>346-LSZ321-322-300400-
/O.CAN.KAPX.SC.Y.0079.000000T0000Z-170930T0400Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1059 PM EDT FRI SEP 29 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$
1 follow-up statement
651 
WHUS73 KAPX 300748
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
348 AM EDT SAT SEP 30 2017

LHZ348-349-300900-
/O.CAN.KAPX.SC.Y.0080.000000T0000Z-170930T0900Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
348 AM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 29, 9:40 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 29, 9:40 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
940 PM EDT Fri Sep 29 2017

.UPDATE...
Issued at 923 PM EDT Fri Sep 29 2017

Still seeing some patches of clouds across mainly northern lower
Michigan this evening. These will gradually dissipate overnight,
although clouds will be slower to completely go away along the Lake
Huron coast thanks to slightly deeper moisture on the backside of
upper low to the east.  Pressure gradient also slowly relaxing
with de-coupling expected by midnight in most areas as surface
high pressure inches closer to the area. Temperatures dropping
fairly quickly through the 40s in many locations and we shouldn't
have much trouble getting into the lower-middle 30s over many
interior areas away from the lakes. Chose to expand the frost advisory
to cover much of northern lower Michigan (except Leelanau and
Benzie), as interior parts of even the coastal counties will
likely see at least patchy frost.

Given the cool temperatures and diminishing winds, also decided
to remove the beach hazard statements for the coastal counties.

UPDATE Issued at 653 PM EDT Fri Sep 29 2017

Scattered diurnal showers have almost ended, lingering only over
southeast parts of the area. And these should be ending over the
next few hours. Winds still gusty and they will be slow to de-
couple...likely not becoming light/variable until late evening.
Tweaked a few low temperatures, lowering readings through the Au
Sable River Valley where readings in some locations may dip into
the upper 20s. Will have to watch the western parts of the Lake
Huron counties which are currently not under a frost advisory but
very well may drop into the middle 30s. Will evaluate this through
the evening before deciding on any adjustments to the current
headline.

&&

.NEAR TERM...(Tonight through Saturday)
Issued at 251 PM EDT Fri Sep 29 2017

...Becoming clear and cold with areas of frost tonight...

High Impact Weather Potential...Areas of frost...especially for
interior sections away from the Lakes.

Pattern Synopsis/Forecast...Low pressure center has reached far SE
Ontario late this afternoon. Strong northerly low level flow and CAA
continues across the Western Great Lakes region on the back side of
this system...producing scattered lake enhanced rain showers across
Northern Lower Michigan. Precip production is certainly still aided
by deep cyclonic flow as well as daytime heating/instability. Temps
have generally stayed in the 50s all day for most locations...with
the exception of our far southern CWA where temps have popped into
the lower 60s.

Scattered lake enhanced rain showers will persist late this
afternoon and early evening...but will quickly diminish and
eventually dissipated toward sunset with loss of diurnal instability
as well as decrease synoptic support/moisture with rapidly
strengthening subsidence and low level drying. The rest of the night
will feature clearing skies...diminishing winds and rather cold
temps as a result. Expect overnight lows to drop into the low to mid
30s across inland areas...and into the upper 30s to lower 40s closer
to the lakeshores. Still expect a good amount of frost development
tonight for our inland locations. Will need to make some minor
expansions to this headline to include Chippewa and Mackinac
counties as well as Gladwin county based on expected overnight lows.
Saturday will be dry and mainly sunny but still cool...with
afternoon highs in the upper 50s to lower 60s.

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 251 PM EDT Fri Sep 29 2017

...Frost Saturday night, Warming by Monday...

High Impact Weather Potential...Frost Saturday night.

Pattern Synopsis/Forecast...The main thing is that high pressure
becomes anchored over the Upper Great Lakes by Saturday night and
remains in the region through Monday, during the day. As this
happens, the lower levels dry out, and the sfc temperatures begin to
slowly climb, until Monday morning, when the return flow begins to
begin to really heat things up.

Primary Forecast concerns...Monday afternoon/early evening, the
ECMWF show some light rain in E Upper. This is probably overdone as
we are coming out of a particularly dry period, so think that the
ECMWF is a little overdone. Will side with the GFS on this one.

.LONG TERM...(Monday night through Friday)
Issued at 251 PM EDT Fri Sep 29 2017

...A Roller Coaster of Temperatures and Rain Fall...

Extended (Monday night through Friday)...Monday begins with the 500
mb ridge axis just to the east of the forecast area, and still
holding the precipitation at bay, which continues into the Tuesday
morning. It looks like a 500 mb shortwave trough finally moves into
the ridge and begins to flatten it, allowing waves to move into the
forecast area and bring the chance of showers Tuesday night through
Thursday night as the pattern hangs up a cold front over the region.
Friday looks like it should begin to clear up again, at least to
some extent. The models (GFS and ECMWF) have general ridging,
although the ECMWF has a cut off low at 500 mb over the Ohio Valley
and a deep shortwave in E North Dakota. It may be dry Friday, but
the cloud cover forecast will be low confidence.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 653 PM EDT Fri Sep 29 2017

VFR conditions through the period.  Gusty north winds will
diminish this evening as high pressure builds into the Great
Lakes. Some lingering diurnal strato-cumulus around 4k through
the evening before skies completely clear. Light winds and few/no
clouds expected on Saturday.

&&

.MARINE...
Issued at 939 PM EDT Fri Sep 29 2017

Winds and waves will remain at SCA criteria thru this evening
resulting in continued small craft headlines. Gustier winds may
linger along parts of the Lake Huron coastline overnight, with
small crafts continuing closer to Saginaw Bay.  Dry wx through
the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY until 8 AM EDT Saturday for MIZ008-015>019-
     021>024-026>036-041-042.
LH...SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ345>348.
     SMALL CRAFT ADVISORY until 6 AM EDT Saturday for LHZ349.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321-322.
&&

UPDATE...JK
NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...JK
MARINE...MR
Hazardous weather outlook, Sep 29, 2:53 PM EDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
253 PM EDT Fri Sep 29 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
253 PM EDT Fri Sep 29 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

High swim risk will continue through this evening on many Northern
Lower Michigan beaches.

Areas of frost are expected overnight...especially in the interior
of Eastern Upper and Northern Lower Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is also possible Saturday night...especially in the usual
colder locations away from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:19 PM EDTFrost AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Cheboygan, Crawford and 12 more17 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.